Reaction to St. John’s Wort
Answered by: Susan Eagles
Question from: Euca
Posted on: June 19, 1998

I have a friend who may be having a reaction to St. John’s Wort. She’s swollen in the hands and has pain in joints throughout. Any experience with this sort of thing? She took about 150mgs, about 7 doses in a 2 week period.

I have not heard of a joint reaction in St. John’s Wort. Known side effects, from clinical studies are given below. The reaction that you have described sounds like an allergy, and your friend should stop taking it. Different substances cause different effects in different people. It is unusual, but not unknown, for people to have allergic reactions to herbs. With St. John’s Wort, the usual warning is that it can cause skin reactions with exposure to the sun in sensitive-skinned people. It is also possible that if the herb was not purchased from a reputable dealer, the supply that your friend used could be contaminated with a substance that she is allergic to.

The maximum daily dosage is 4 ml of tincture (1:10 in 45% alcohol), or 4 grams of dried herb 3 three times a day.

In clinical studies quoted by Steven Bratman, M.D. in his book "Beat Depression with St. John’s Wort" (Prima Publishing) only 2 to 4% of patients experience minor side effects. The most common side effects in one study of 3,250 patients was mild stomach discomfort in 0.6% of patients taking the herb, allergic skin reactions in 0.5%, tiredness in 0.4%, restlessness in 0.3%.

Back to Medicinal Herbs and Their Uses | Q & A Index

Copyright © 1997-2019 Otto Richter and Sons Limited. All rights reserved.